Hail, Oglala Lakota
- When
- June 3, 7:45 AM MST
- Where
- Oglala Lakota County, 14.8 mi NE of Rockyford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.646, -102.284
An early morning thunderstorm produced quarter size hail south of the Badlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning thunderstorm produced quarter size hail south of the Badlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 4:27 AM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 527 AM MDT TUE JUN 3 2014 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 133 AM MDT TUE JUN 3 2014 CURRENT SURFACE ANALYSIS PLACES RIDGE OVER THE NORTHERN PLAINS WITH TROF ALONG THE ERN LEE OF THE CTRL ROCKIES. UPPER LEVEL ANALYSIS SHOWS RIDGE STRETCHING THRU THE CTRL/NRN PLAINS WITH POTENT SHORT WAVE TROF LIFTING THRU THE GREAT BASIN. SOME STORMS HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS OVER THE AREA IN REGION OF INCREASING LLJ/STRENGTHENING THETA-E ADVECTION. FOR TODAY...AN INTERESTING DAY IS EXPECTED WITH MORNING CONVECTION CONTINUING TO DEVELOP WITH ENHANCING THETA-E ADVECTION...WHILE A LITTLE LATER AFOREMENTIONED VIGOROUS SHORT WAVE WILL CONTINUE ITS APPROACH TOWARDS THE REGION BRINGING STRONG QG FORCING. SEVERE CONCERN RUNS THROUGH THE PERIOD AS MORNING CONVECTION WILL HAVE CAPE VALUES OF ~1 KJ/KG TO WORK WITH STRONG SHEAR ALREADY IN PLACE...PRIMARILY OVER THE WRN CWA. BY THIS AFTERNOON...APPROACHING UPPER WAVE WILL BE THE PRIMARY FORCING FACTOR WHILE SFC LOW EJECTS INTO THE CTRL PLAINS AND DEEPENS INCREASING E/SERLY LOW LEVEL FLOW. ALL MODELS CONTINUE TO SHOW IMPRESSIVE 0-6 KM BULK SHEAR (50KT+ ALONG SRN TIER OF THE CWA...PLENTY FOR SUPERCELLS) WITH LOW LEVEL SHEAR ALSO ON THE INCREASE...ESPECIALLY ALONG THE NEBRASKA BORDER. CAPE VALUES INCREASE...WITH 2 KJ/KG+ EXPECTED THIS AFTERNOON OVER MUCH OF THE WRN/SRN CWA. ALTHOUGH THE STRONGEST STORMS ARE EXPECTED TO BE SOUTH INTO NEBRASKA...SEVERE THREAT WILL BE STRONG INTO SRN/W CTRL SD INTO NERN WY. LARGE HAIL WILL BE THE MAIN CONCERN...THOUGH A MODEST TORNADIC THREAT WILL BE POSSIBLE WITH THE LOW LEVEL SHEAR...PARTICULARLY TOWARDS THE NEBRASKA BORDER. SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING. ON WEDNESDAY...UNSETTLED PATTERN CONTINUES AS NEXT WAVE PUSHES THROUGH BRINGING THUNDERSTORM CHANCES...THOUGH EXPECT A MUCH MORE MODEST SEVERE THREAT. SHEAR WILL STILL BE SUFFICIENT FOR SUPERCELL DEVELOPMENT (~40 KTS 0-6 KM BULK) BUT INSTABILITY WILL BE MODEST. WITH THAT SAID...WOULD NOT BE SURPRISED TO SEE A FEW STORMS PUSH THE SEVERE LIMITS WITH HAIL/WIND. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 133 AM MDT TUE JUN 3 2014 LONG TERM GUIDANCE IS IN PRETTY GOOD AGREEMENT. PROGRESSIVE FLOW WITH A PARADE OF UPPER LEVEL TROUGHS/SHORTWAVES IS EXPECTED THROUGH EARLY NEXT WEEK. SHRA/TSRA POSSIBLE EACH DAY WITH A TREND TOWARD JUST SHRA FRIDAY NIGHT THROUGH SATURDAY NIGHT AS RATHER CHILLY HIGH PRESSURE SINKS INTO THE CWA. TEMPERATURES WILL BE NEAR AVERAGE THURSDAY AND THEN AGAIN SUNDAY THROUGH TUESDAY...BUT BELOW AVERAGE FRIDAY/SATURDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 524 AM MDT TUE JUN 3 2014 SHRA/TSRA CLUSTER WILL MOVE ACROSS THE SD PLAINS THIS MORNING WITH LOCAL MVFR/IFR CIGS/VSBYS NEAR HEAVIEST PRECIPITATION CORES. A STRONGER DISTURBANCE WILL CREATE ANOTHER CLUSTER OF TSRA OVER NORTHEAST WY BY MIDDAY...MOVING ACROSS SD THROUGH THE EARLY EVENING HOURS. LOCAL IFR CIGS/VSBYS ARE EXPECTED ALONG WITH STRONG/GUSTY WINDS AND HAIL. LEFTOVER SHRA/TSRA ARE EXPECTED LATER TONIGHT. IFR CIGS/POSSIBLE IFR VSBYS/BR WILL DEVELOP ON THE SD PLAINS AS WINDS BECOME LIGHT/UPSLOPE LATE TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 315 AM MDT TUE JUN 3 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 315 AM MDT (415 AM CDT) TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER MANY PARTS OF THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTH OF A LINE FROM BUFFALO TO PHILIP. LARGE HAIL WILL BE THE MAIN THREAT WHILE SOME DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. ALSO...THERE WILL BE A THREAT FOR A TORNADO THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE... PARTICULARLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THOUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME... THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 331 AM MDT TUE JUN 3 2014 SDZ042-044-031030- BENNETT SD-SHANNON SD- 331 AM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 430 AM MDT... AT 324 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOUNDED KNEE...OR 14 MILES EAST OF PINE RIDGE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BATESLAND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4314 10234 4316 10163 4299 10164 4300 10234 TIME...MOT...LOC 0930Z 271DEG 24KT 4305 10222 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 AM MDT TUE JUN 3 2014
SDZ043-044-031030-
BENNETT SD-JACKSON SD-
332 AM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT AND SOUTHERN
JACKSON COUNTIES UNTIL 430 AM MDT...
AT 331 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLEN...OR 12 MILES NORTHWEST OF MARTIN...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HISLE...
LONG VALLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4318 10197 4332 10210 4368 10125 4364 10122
4342 10122
TIME...MOT...LOC 0932Z 242DEG 37KT 4331 10188
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MDT TUE JUN 3 2014
SDZ024>026-028>031-042-072>074-031030-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO
PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
348 AM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...EASTERN
LAWRENCE...CENTRAL PENNINGTON...SOUTHWESTERN MEADE AND NORTHERN
SHANNON COUNTIES UNTIL 430 AM MDT...
AT 344 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEWOOD
TO HAYWARD TO 7 MILES WEST OF ROCKYFORD...AND MOVING NORTHEAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN STURGIS...
DOWNTOWN RAPID CITY...
HERMOSA...
TILFORD...
PIEDMONT...
ROCKYFORD...
BLACK HAWK...
BEAR BUTTE STATE PARK...
FOLSOM...
RAPID VALLEY...
RAPID CITY AIRPORT...
ELLSWORTH AFB...
BOX ELDER...
CAPUTA...
SCENIC...
FARMINGDALE...
NEW UNDERWOOD...
HEREFORD...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND
82...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4385 10343 4450 10373 4461 10338 4461 10297
4406 10272 4367 10213 4348 10214 4343 10262
TIME...MOT...LOC 0948Z 247DEG 27KT 4446 10357 4388 10330
4352 10259
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 423 AM MDT TUE JUN 3 2014 SDZ044-047-031130- BENNETT SD-TODD SD- 423 AM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT AND SOUTHWESTERN TODD COUNTIES UNTIL 530 AM MDT/630 AM CDT/... AT 420 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MERRIMAN...OR 10 MILES SOUTH OF MARTIN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LACREEK WILDLIFE REFUGE... SPRING CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4312 10175 4314 10097 4299 10098 4299 10176 TIME...MOT...LOC 1023Z 272DEG 28KT 4303 10163 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 507 AM MDT TUE JUN 3 2014 SDZ026-072-073-031145- RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 507 AM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 545 AM MDT... AT 506 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BLACK HAWK...OR 10 MILES NORTH OF DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELLSWORTH AFB... HEREFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND 54... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4453 10287 4419 10274 4412 10334 4428 10347 TIME...MOT...LOC 1107Z 251DEG 29KT 4423 10324 SCHILD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUN 3 2014
SDZ013-014-031-032-073-031245-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
600 AM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
SOUTHERN MEADE...EXTREME SOUTHWESTERN ZIEBACH AND NORTHWESTERN HAAKON
COUNTIES UNTIL 645 AM MDT...
AT 557 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ELLSWORTH AFB TO 6 MILES SOUTHWEST OF CREIGHTON...AND MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CREIGHTON...
ELM SPRINGS...
HEREFORD...
UNION CENTER...
ENNING...
WHITE OWL...
BRIDGER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4422 10318 4425 10320 4426 10320 4465 10285
4456 10175 4412 10223
TIME...MOT...LOC 1200Z 217DEG 24KT 4429 10310 4421 10227
SCHILDThe Rapid City radar (KUDX), 69 km away, was scanning. The volume nearest the first event began at 14:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516030, 516031.